Alert archive / Kansas / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 272, NWS Wichita, KS

September 16, 2006Reno County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Sep 16, 2006, 10:28 PM CDT for Reno County, Kansas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 16, 2006, 10:28 PM CDT (03:28 UTC)
Expired
Sep 16, 2006, 11:15 PM CDT
In force
47 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

County Reno County, KS

The radar

The Wichita radar (KICT), 66 km from the middle of the area, began a volume at 03:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 16, 5:54 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 3.5 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2006-09-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1464 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2006-09-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1464 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
2321 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
195 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 16, 8:17 PM CDT, 2 hours 11 minutes earlier.

Area forecast discussion, Sep 16, 8:17 PM CDT, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
817 PM CDT SAT SEP 16 2006

.UPDATE...
WE ARE SENDING OUT A QUICK UPDATE TO REMOVE THE WIND ADVISORY.

LATEST LOOK AT THE SURFACE OBS SHOWS THAT WIND HAD SUBSIDED BELOW
CRITERIA ACROSS THE ENTIRE FORECAST AREA. LATEST LOOK AT THE RADAR
MOSAIC SHOWS THAT THE COLD FRONT IS ABOUT AN HOUR FROM RUSSELL
COUNTY. NUMEROUS STORMS CONTINUE TO FIRE AHEAD OF THIS BOUNDARY WITH
STRONG 0-6KM SHEAR AROUND 45-50KTS. RIGHT NOW IT APPEARS LIKE MOST
OF THE STORMS ARE STAYING BELOW SEVERE LIMITS...BUT A FEW HAVE BEEN
EXHIBITING MID LEVEL ROTATION. LIFTED CONDENSATION LEVELS SHOULD
CONTINUE TO LOWER AS THE EVENING WEARS ON...SO WE STILL MAY SEE A
SHOT OF A TORNADO DURING THE NEXT HOUR OR SO IF WE CAN GET A STORM
ROOTED IN THE BOUNDARY LAYER.

COX

&&

.PREV DISCUSSION... /ISSUED 312 PM CDT SAT SEP 16 2006/

DISCUSSION...
FORECAST CONCERNS ARE SEVERE THUNDERSTORM CHANCES TONIGHT INTO
SUNDAY AND TEMPERATURES THROUGH THE WEEK.

TONIGHT:
EARLY AFTERNOON SATELLITE IMAGERY AND SURFACE OBSERVATIONS SHOW A
LOW PRESSURE SYSTEM CENTERED OVER NORTHWESTERN KANSAS WITH A VERY
TIGHT PRESSURE GRADIENT AHEAD OF THE COLD FRONT. WINDS HAVE BEEN
GUSTING AS HIGH AS 47 MPH THUS FAR AT RUSSELL KS. WE PLAN TO KEEP
THE WIND ADVISORY GOING...AND BOTH EXPAND IT INTO THE FLINT HILLS A
COUPLE MORE COUNTIES AND EXTEND IT UNTIL 10PM. THERE ARE A FEW
CUMULUS CLOUDS ACROSS SOUTH CENTRAL KANSAS THIS AFTERNOON...BUT THEY
ARE FAIRLY FLAT WITH THE STRONG CAP CURRENTLY IN PLACE. THE GFS HAS
SOME INITIALIZATION PROBLEMS /TOO DRY AT THE SURFACE AND IN SOME
CASES THERE ARE SOME ISSUES WITH MOISTURE IN THE UPPER LEVELS/...BUT
THE NAM SEEMS TO BE MORE ON TRACK. SOME RAOB SITES ACROSS THE
CENTRAL AND NORTHERN PLAINS DID AN 18Z UPPER AIR SOUNDING TODAY.
LOOKING AT THE TOP AND OAX SOUNDINGS...THEY ARE BOTH QUITE CAPPED
AND HAVE A GOOD AMOUNT OF DRY AIR IN THEM.

THE MAIN QUESTIONS FOR TONIGHT IS WHAT TIME STORM INITIATION WILL
OCCUR AND WHERE IT WILL BE. BY THE TIME THE CAP BREAKS
TONIGHT...BELIEVE IT WILL BE AFTER 00Z AND POSSIBLY MORE LIKE 02Z.
THE COLD FRONT SHOULD BE THROUGH RUSSELL KS BY THEN...THEREFORE WE
THINK MOST IF NOT ALL OF THE WEATHER WILL BE EAST OF RUSSELL AND
THEN SPREAD SOUTHWARD AND EASTWARD OVERNIGHT. MUCH OF THIS
CONVECTION WILL LIKELY BE ALONG AND BEHIND THE FRONT...WHERE THE
BEST MOISTURE TRANSPORT AND FORCING COME TOGETHER. WHILE THE BEST
CONDITIONS FOR SEVERE WEATHER WILL BE TO OUR NORTH /OVER EASTERN
NEBRASKA AND THE EASTERN DAKOTAS/...LARGE HAIL AND DAMAGING WINDS
WILL BE POSSIBLE TONIGHT. WE CANNOT RULE OUT A TORNADO OR TWO...BUT
MUCH OF THAT ACTIVITY SHOULD REMAIN WELL TO OUR NORTH NEAR THE MAIN
SURFACE LOW.

SUNDAY-MONDAY:
THE FRONT WILL PROBABLY STILL BE ACROSS SOUTHEAST KANSAS DURING THE
DAY SUNDAY...THEREFORE THE CHANCES FOR THUNDERSTORMS WILL CONTINUE
THROUGHOUT THE DAY. IT DOES NOT LOOK LIKE THESE STORMS WILL BECOME
SEVERE AS THE BEST INSTABILITY WILL BE OFF TO THE SOUTHEAST. BEHIND
THE LINGERING CONVECTION...FORECAST SOUNDINGS DRY OUT QUICKLY SO
SKIES SHOULD BE MOSTLY SUNNY.

TEMPERATURES ARE GOING TO BE QUITE A BIT COOLER ON SUNDAY THAN THEY
WERE ON SATURDAY WITH NORTHERLY WINDS AROUND THE BACK SIDE OF THE
MAIN LOW OVER NORTHERN MINNESOTA. MONDAY LOOKS TO BE EVEN A FEW
DEGREES COOLER WITH NORTHERLY WINDS BRINGING THE COOLER TEMPERATURES
FROM CANADA.

TUESDAY-SATURDAY:
MODELS BEGIN TO HAVE DIFFERENT SOLUTIONS DURING THIS PERIOD. WHILE
THE ECMWF SHOWS AN UPPER LOW SLOWLY MOVING ACROSS THE ROCKY
MOUNTAINS BY WEDNESDAY MORNING...THE GFS IS QUICKER WITH THAT SAME
FEATURE. AT THE SURFACE...THE ECMWF INDICATES THAT A STRONG COLD
FRONT MIGHT MOVE THROUGH THE FORECAST AREA BY THE END OF THE WEEK.
HOWEVER THE GFS BRINGS THIS SURFACE FRONT THROUGH MUCH
QUICKER...PERHAPS AS QUICKLY AS WEDNESDAY NIGHT. WITH THESE LARGE
DIFFERENCES...DID NOT WANT TO MAKE ANY RASH CHANGES AT THIS TIME.
ONLY REAL CHANGES MADE WERE TO EXPAND SLIGHT CHANCES FOR
THUNDERSTORMS ACROSS SOUTHEAST KANSAS ON THURSDAY.

LOOKS LIKE YET ANOTHER COOLDOWN AFTER A SLIGHT WARM UP AHEAD OF THIS
SYSTEM. THE GFS IS INDICATING THAT WITH HIGH PRESSURE OVERHEAD ON
FRIDAY...HIGHS COULD BE AS COOL AS AROUND 60 DEGREES ACROSS EASTERN
KANSAS. WILL HAVE TO WATCH TO SEE IF THIS TREND CONTINUES...DID NOT
JUMP ON THAT THIS FAR AHEAD OF TIME.

SCHRECK

&&

PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    62  75  52  73 /  50  20   0   0
HUTCHINSON      60  74  51  71 /  60  10   0   0
NEWTON          61  75  51  72 /  60  20   0   0
ELDORADO        62  75  51  73 /  60  20   0   0
WINFIELD-KWLD   64  76  54  73 /  50  30   5   0
RUSSELL         52  70  46  69 /  40   5   0   0
GREAT BEND      53  71  46  69 /  40   5   0   0
SALINA          56  72  47  69 /  60  10   0   0
MCPHERSON       59  74  50  70 /  60  10   0   0
COFFEYVILLE     68  76  54  74 /  50  60   5   0
CHANUTE         64  75  51  73 /  50  60   5   0
IOLA            63  75  50  73 /  60  50   5   0
PARSONS-KPPF    66  75  53  74 /  50  60   5   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 10 PM SATURDAY FOR KSZ032-033-047>053-
067>069-082-083.

&&
Hazardous weather outlook, Sep 16, 8:44 PM CDT, 1 hour 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
844 PM CDT SAT SEP 16 2006

KSZ032-033-047>053-067>072-082-083-091>096-098>100-172215-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
844 PM CDT SAT SEP 16 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

THE CHANCES FOR THUNDERSTORMS WILL CONTINUE TO INCREASE...AS A
STRONG COLD FRONT APPROACHES FROM THE NORTHWEST. THE THUNDERSTORMS
MAY BE SEVERE...CAPABLE OF PRODUCING GOLFBALL SIZED HAIL...DAMAGING
WINDS AROUND 70 MPH...AND POSSIBLY EVEN A FEW TORNADOES. THE RISK
FOR SEVERE THUNDERSTORMS WILL CONTINUE OVER CENTRAL KANSAS THIS
EVENING...WITH THE THREAT FOR SEVERE THUNDERSTORMS SHIFTING
SOUTHEAST ACROSS SOUTH-CENTRAL AND SOUTHEAST KANSAS AS THE NIGHT
PROGRESSES. LATER TONIGHT...THE PRIMARY THREAT WILL BE DAMAGING
WINDS OF 60 TO 70 MPH AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS CHANCE OF THUNDERSTORMS ON SUNDAY...ESPECIALLY OVER
SOUTHEAST KANSAS...AS THE COLD FRONT CONTINUES SOUTHEAST. A FEW
THUNDERSTORMS MAY PRODUCE SMALL HAIL AND WINDS AROUND 50 MPH.
MOST OF THE ACTIVITY...ESPECIALLY THE STRONGER
THUNDERSTORMS...WILL OCCUR SUNDAY MORNING. A FEW THUNDERSTORMS MAY
LINGER EARLY SUNDAY EVENING OVER EXTREME SOUTHEAST KANSAS.

AFTER SUNDAY EVENING...THE NEXT CHANCE FOR THUNDERSTORMS IS
SLATED FOR WEDNESDAY NIGHT AND THURSDAY. IT IS TOO EARLY TO
DETERMINE IF THE THUNDERSTORMS WILL BE SEVERE. PLEASE LISTEN FOR
SUBSEQUENT HAZARDOUS WEATHER OUTLOOKS... ESPECIALLY THOSE ISSUED
AROUND MID-WEEK.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED OVER CENTRAL KANSAS THIS
EVENING...THEN OVER SOUTH-CENTRAL AND SOUTHEAST KANSAS TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

SCHRECK/COX

In the hours before

Special weather statement, Sep 16, 9:14 PM CDT, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
914 PM CDT SAT SEP 16 2006

KSZ047-170300-
BARTON-
914 PM CDT SAT SEP 16 2006

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR BARTON COUNTY...

AT 912 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR PAWNEE ROCK...OR 5 MILES NORTHEAST OF
LARNED...AND MOVING NORTHEAST AT 45 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

KLEINSASSER
Special weather statement, Sep 16, 9:27 PM CDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
927 PM CDT SAT SEP 16 2006

KSZ032-047-170315-
BARTON-RUSSELL-
927 PM CDT SAT SEP 16 2006

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR BARTON AND RUSSELL COUNTIES...

AT 925 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
SEVERAL STRONG THUNDERSTORMS ACROSS PORTIONS OF BARTON AND RUSSELL
COUNTIES. THESE STORMS WERE MOVING NORTHEAST AT 45 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH WILL BE POSSIBLE WITH THESE
STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

KLEINSASSER
Local storm report, Sep 16, 9:46 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
946 PM CDT SAT SEP 16 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0939 PM     HAIL             WNW GENESEO             38.52N 98.16W
09/16/2006  E0.50 INCH       ELLSWORTH          KS   TRAINED SPOTTER

&&

LFW
Special weather statement, Sep 16, 9:46 PM CDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
946 PM CDT SAT SEP 16 2006

KSZ067-170315-
RENO-
946 PM CDT SAT SEP 16 2006

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR RENO COUNTY...

AT 942 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES NORTH OF SYLVIA...OR 27 MILES WEST OF
HUTCHINSON...AND MOVING NORTHEAST AT 40 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

KLEINSASSER
Local storm report, Sep 16, 10:05 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1005 PM CDT SAT SEP 16 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0946 PM     TSTM WND GST     RUSSELL                 38.89N 98.85W
09/16/2006  M54 MPH          RUSSELL            KS   ASOS

&&

LFW
Local storm report, Sep 16, 10:15 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1015 PM CDT SAT SEP 16 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 PM     HAIL             STERLING                38.21N 98.21W
09/16/2006  E0.88 INCH       RICE               KS   EMERGENCY MNGR

&&

LFW

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 16, 7:16 PM CDTSevere Thunderstorm WarningICTEllsworth44 min
Sep 16, 7:33 PM CDTSevere Thunderstorm WarningICTBarton, Russell27 min
Sep 16, 9:18 PM CDTSevere Thunderstorm WarningICTRice27 min
Sep 16, 9:33 PM CDTSevere Thunderstorm WarningICTRussell42 min
Sep 16, 9:41 PM CDTSevere Thunderstorm WarningICTEllsworth, McPherson, Rice, Saline49 min
Sep 16, 10:22 PM CDTSevere Thunderstorm WarningICTEllsworth, Lincoln, Russell38 min
Sep 16, 10:33 PM CDTSevere Thunderstorm WarningICTMcPherson, Rice27 min
Sep 16, 10:59 PM CDTSevere Thunderstorm WarningICTMcPherson31 min
Sep 16, 11:08 PM CDTSevere Thunderstorm WarningICTEllsworth, Saline52 min
Sep 16, 11:16 PM CDTSevere Thunderstorm WarningICTReno29 min
Sep 17, 3:23 AM CDTSevere Thunderstorm WarningICTWoodson37 min
Sep 17, 3:46 AM CDTSevere Thunderstorm WarningICTAllen44 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.